From Portage, Michigan, USA:
I am a young teen who just started taking shots in my butt, and my 16 year old boy friend who lives with me also takes shots. It hurts both of us a lot so much he cries. Will it eventually stop hurting?
The pain from an insulin injection is usually minimal. I don't think the pain your boyfriend experiences with taking a shot in his butt will eventually go away. This could be a problem with technique or it may have to do with the site.
I don't recommend patients inject in their buttocks. I would recommend giving the injections in the belly (abdomen). They can be given anywhere in the abdomen except within 1 inch of the belly button (umbilicus). You might want to find a diabetes educator in your area who can teach you more about injection sites and techniques.
[Editor's comment: I have several things you and your boyfriend might try:
- As Tom mentioned, if other injection sites don't hurt, use them.
- Make sure the alcohol dries before you give the injection. It can cause stinging.
- Room temperature insulin is more comfortable than cold insulin. (Insulin can be kept at room temperature for one month).
- Make sure you and your boyfriend are not injecting too deeply. You might try using B-D ULTRA-FINEŽ II Short Needle or ReliOn Short Needle syringes.
- Ask a diabetes nurse educator to show you the Inject-Ease® (also nicknamed "the rocket"). This injection device holds the syringe so you can't see the needle similar to the way in which a lancing device holds the lancet and "sticks" for you. It's a helpful item for many kids, teens, and adults with needle phobia.
- Ask your doctor about using EMLA or Ela-Max cream. These are topical anesthetics which work very well. (See EMLA, ELA-Max May Control Laser Pain Best.)
Original posting 13 Jan 2002
Posted to Blood Tests and Insulin Injections
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.